Burst Suppression Pattern on Electroencephalogram Secondary to Valproic Acid-Induced Hyperammonemic Encephalopathy

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Background: Valproic acid may induce hyperammonemic encephalopathy. Various electroencephalogram (EEG) abnormalities have been documented in association with this condition, but not burst suppression, an abnormal EEG pattern that is associated with severe encephalopathy. Methods: Serial EEGs, clinical observations, and laboratory findings were analyzed. Patient Description: This 13-year-old girl with autism and intractable epilepsy experienced increased seizures; her valproic acid dose was increased and other antiepileptic drugs were administered. She became lethargic, and her EEG showed a burst suppression pattern. Her ammonia concentration was increased to 101 μmol/L and her valproic acid level was increased to 269.9 mg/L. Valproic acid was discontinued and carnitine was administered. Subsequently she became more alert, her ammonia concentration decreased, and her EEG changed from a burst suppression pattern to a continuous pattern. Within three days, she was back to her baseline level of functioning. Conclusions: Valproic acid-induced hyperammonemic encephalopathy can produce a burst suppression EEG patternin the patient's.

Original languageEnglish (US)
JournalPediatric Neurology
DOIs
StateAccepted/In press - Aug 26 2016

Keywords

  • Antiepileptic drug adverse effects
  • Burst suppression EEG
  • Hyperammonemia
  • Hyperammonemic encephalopathy
  • Valproic acid

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Developmental Neuroscience
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Burst Suppression Pattern on Electroencephalogram Secondary to Valproic Acid-Induced Hyperammonemic Encephalopathy'. Together they form a unique fingerprint.

  • Cite this